Send to:

Choose Destination
See comment in PubMed Commons below
Transplantation. 2003 Jan 15;75(1):49-54.

Bone mineral density changes within six months of renal transplantation.

Author information

  • 1Section of Rheumatology and Immunology, Department of Medicine, University of Nebraska Medical Center, USA.



The effective use of new steroid-sparing immunosuppressive regimens may lower cumulative glucocorticoid use among renal transplant recipients. However, it is unknown what effect this therapeutic trend has had on bone disease.


Unselected newly transplanted inpatients (n=45) were identified and comprehensively evaluated for metabolic bone disease at a median of 16 days (range 9-33) posttransplant. A follow-up evaluation was conducted a median of 5.7 months (range 4.8-9.3) later. Follow-up values for bone mineral density (BMD) and select laboratories were compared with baseline values using nonparametric statistics. Odds ratios (ORs) and 95% confidence intervals (CIs) were used to describe the associations of baseline characteristics, select laboratory values, and cumulative prednisone and cyclosporine use with spinal BMD loss and were calculated using logistic regression.


A significant decrease in intact parathyroid hormone (P<0.001) and a significant increase in calcitriol (P=0.02) were noted postengraftment. At follow-up, subjects had lost a mean of 2.4% BMD at the lumbar spine (P=0.003) but did not experience significant declines at the femoral neck. The highest tertiles of cumulative prednisone (OR=28.4; 95% CI 2.5-329 and OR=15.8; 95% CI 1.4-179, respectively) and past alcohol use (OR=9.3; 95% CI 1.46-58.5) were significantly associated with spinal BMD loss.


Significant loss in lumbar BMD occurred within 6 months of transplantation in more than one third of a prospective cohort of renal transplant recipients. Lumbar bone loss seemed to be mediated primarily by glucocorticoid dose and a history of alcohol use.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk